Alert archive / Missouri / Flash Flood Warnings in 1998

Flash Flood Warning 12, NWS Springfield, MO

March 17, 1998Howell County, Ozark County, Missouri

NWS Springfield, MO issued this flash flood warning at Mar 17, 1998, 11:30 AM CST for Howell County, Ozark County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 17, 1998, 11:30 AM CST (17:30 UTC)
Expired
Mar 17, 1998, 3:30 PM CST
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Howell County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 124 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 5.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1998-03-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1998-03-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 224 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
512 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
224 m²/s²
0-3 km storm-relative helicity
239 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 171732
FFWSGF
MOC091-153-172130-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1130 AM CST TUE MAR 17 1998

* FLOOD WARNING FOR
  SOUTHERN HOWELL COUNTY - SOUTH CENTRAL MISSOURI
  OZARK COUNTY - SOUTHWESTERN MISSOURI

* UNTIL 330 PM CST
 
* SOME AREAS OR STREAMS AFFECTED
  HIGHWAY JJ IN SOUTHERN HOWELL COUNTY
  SPRING CREEK NEAR SOUDER IN OZARK COUNTY
  HIGHWAY 95 AND 181 ON BRYANT CREEK IN OZARK COUNTY
  HIGHWAY 142 WEST OF RTE E AND EAST OF RTE 17 IN HOWELL COUNTY

* CAUSE AND EFFECT
  LIGHT TO MODERATE RAINFALL WAS BEGINNING TO FALL
  ON TOP OF A NEARLY SATURATED GROUND.  AS IT FALLS
  IT WILL RUNOFF ON THE GROUND...AND MANY LOW WATER
  BRIDGES...STREAM AND CREEKS RUN OUT OF THERE BANKS.

* FORECAST CONDITIONS
  THE RAIN WILL CONTINUE TO MOVE NORTH OUT OF NORTHERN
  ARKANSAS AND PICK UP IN INTENSITY THIS AFTERNOON.
  THUNDERSTORMS ARE ALSO POSSIBLE.

  HOWELL COUNTY SHERIFF REPORTS THAT THREE LOW WATER BRIDGE CROSSINGS
  ON HIGHWAY JJ ARE UNDER WATER FROM HIGHWAY 160 TO HIGHWAY 142.
  VOLUNTEER WEATHER OBSERVERS IN OZARK COUNTY REPORT MANY CREEKS AND
  STREAMS ARE NEAR BANKFULL.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
QUICKLY.  MOVE TO HIGHER GROUND.

GORDON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 17, 2:45 AM CST, 8 hours 45 minutes earlier.

Area forecast discussion, Mar 17, 2:45 AM CST, 8 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
245 AM CST TUE MAR 17 1998

06Z SFC ANALYSIS SHOWS SHOWS LOW PRESSURE OVER SOUTHERN OK MAKING
VERY SLOW PROGRESS TO THE NORTHEAST. SATELLITE LOOP SHOWS THAT LOW
PRESSURE IS NEARLY VERTICALLY STACKED INDICATING THAT THE SLOW
FORWARD PROGRESS WILL CONTINUE IN THE SHORT TERM. REGIONAL RADAR
COMPOSITE LOOP AND SATELLITE INDICATES THAT CONVECTION ALONG THE GULF
COAST IS ONCE AGAIN ROBBING OUR AREA OF MOISTURE. PRESENTLY KSGF 88D
ONLY SHOWING LIGHT SHOWERS OVER THE CWA.

FORECAST PROBLEMS OF THE DAY ARE QPF RELATED. WHAT SHOULD WE DO WITH
THE FFA PRESENTLY IN EFFECT FOR THE SE PORTION OF THE CWA?

MODELS ALL IN GOOD AGREEMENT IN MOVING SFC LOW SLOWLY THROUGH
SOUTHERN MISSOURI LATE TODAY AS 5H LOW SLOWLY EJECTS TO THE NE AND
WEAKENS. MODELS HAVE BEEN TENDING TO TAKE SFC LOW TRACK A BIT FARTHER
NORTH WITH EACH MODEL RUN. ETA 2M TEMPERATURE AND THETA-E PLOTS
INDICATE WARM SECTOR OF SFC SYSTEM WILL LIFT NORTH WITH THETA-E
RIDGING OVER SOUTH CENTRAL AND SOUTHEAST MISSOURI DURING THE DAY
TODAY. IN GENERAL...UPPER DYNAMIC PARAMETERS FAVORING THUNDERSTORMS
WILL WEAKEN WITH TIME TODAY...HOWEVER...SOME UPPER LEVEL COOLING
ASSOCIATED WITH UPPER LEVEL LOW WILL HELP DESTABILIZE THE ATMOSPHERE
TODAY. LEFT EXIT REGION OF 3H JET ALSO MOVING INTO ARKANSAS SOUTHERN
MISSOURI. WOULD LIKE THE MENTION OF THUNDER IN SOUTHERN MISSOURI
ZONES WITH BEST CHANCE IN THE WEST PLAINS AREA.

ETA 6HR QPF SEEMS TO HAVE SLIGHTLY BETTER HANDLE ON PRECIPITATION
THAT IS OCCURRING NOW WITH THE HEAVIEST PRECIPITATION OCCURRING OVER
EASTERN KS. ETA MOVES THIS PRECIPITATION MAX INTO WEST CENTRAL MO
TODAY. NGM PAINTS A BROADER AREA OF PRECIPITATION SOUTHERN MISSOURI
TODAY. I STILL FEEL THERE IS ENOUGH OF A CHANCE OF CONVECTIVE
RAINFALL OVER THE PRESENT FFA IN SOUTH CENTRAL MO...TO WARRANT
EXTENDING IT THROUGHOUT THE DAY TODAY ESPECIALLY GIVEN THE LOW FLOOD
GUIDANCE NUMBERS.

TEMPERATURES WILL BE ANOTHER CHALLENGE TODAY. FWC/FAN/ETA 2M
TEMPERATURE GUIDANCE VERY SIMILAR BUT WITH CLOUD COVER WOULDNT MIND
TRIMMING BACK A COUPLE OF DEGREES. STILL KUNO MAY MAKE IT TO NEAR 60
WITH KJLN AND KSGF INTO THE LOW TO MID 50S.

RECOMMENDATIONS FOR TODAY (FOR COORDINATION PURPOSES ONLY):
KJLN: CLOUDY WITH SHOWERS. A THUNDERSTORM ALSO POSSIBLE. HIGH LOW TO
MID 50S. EAST WIND GRADUALLY BECOMING SOUTHWEST AT 10 TO 20 MPH.

KSGF: CLOUDY WITH SHOWERS. A THUNDERSTORM ALSO POSSIBLE. HIGH IN THE
MID 50S. EAST WIND GRADUALLY BECOMING SOUTHWEST 10 TO 20 MPH.

KAIZ: CLOUDY WITH SHOWERS. HIGH 50 TO 55. EAST WIND AT 10 TO 20 MPH
GRADUALLY BECOMING SOUTHWEST.

KUNO (INCLUDES COUNTIES IN FFA): CLOUDY WITH SHOWERS AND
THUNDERSTORMS. RAIN MAY BE HEAVY AT TIMES. HIGH 55 TO 60. SOUTHEAST
WIND 10 TO 20 MPH BECOMING SOUTHWEST.

CCF:
SGF WC 054/042 056/045 052 26953
JLN WC 054/040 056/045 052 26943

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 17, 3:09 PM CSTFlash Flood WarningSGFTexas111 min
Mar 17, 3:35 PM CSTFlash Flood WarningSGFHowell, Ozark2 hr
Mar 17, 4:14 PM CSTFlash Flood WarningSGFMaries, Miller, Phelps, Pulaski6 hr
Mar 17, 4:14 PM CSTFlash Flood WarningSGFDent6 hr
Mar 17, 4:49 PM CSTFlash Flood WarningSGFShannon, Texas5 hr
Mar 17, 5:56 PM CSTFlash Flood WarningSGFHowell4 hr

Nearby

Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.